Alert archive / Alabama / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 145, NWS Mobile, AL

October 5, 2019Choctaw County, Washington County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Oct 5, 2019, 4:37 PM CDT for Choctaw County, Washington County, Alabama. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 5, 2019, 4:37 PM CDT (21:37 UTC)
Expired
Oct 5, 2019, 5:15 PM CDT
In force
38 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Choctaw County, AL, Washington County, AL

The radar

The Mobile radar (KMOB), 119 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 5, 4:53 PM CDTTSTM WND DMGBladon Springs, ALTREES REPORTED DOWN NEAR THE BLADON SPRINGS COMMUNITY. RELAYED BY CLARKE COUNTY EMA. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.6 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2019-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2019-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1844 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

996 
WUUS54 KMOB 052137
SVRMOB
ALC023-129-052215-
/O.NEW.KMOB.SV.W.0145.191005T2137Z-191005T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
437 PM CDT Sat Oct 5 2019

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Southwestern Choctaw County in southwestern Alabama...
  Northwestern Washington County in southwestern Alabama...

* Until 515 PM CDT.

* At 437 PM CDT, a severe thunderstorm was located 6 miles northeast
  of Millry, or 15 miles north of Chatom, moving west at 15 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Millry and Silas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3177 8816 3175 8814 3176 8813 3175 8811
      3158 8818 3163 8846 3185 8847 3190 8847
TIME...MOT...LOC 2137Z 112DEG 15KT 3169 8822 

HAIL...0.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 5, 4:26 PM CDT, 11 minutes earlier.

Area forecast discussion, Oct 5, 4:26 PM CDT, 11 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
426 PM CDT Sat Oct 5 2019

.NEAR TERM /Now Through Sunday/...Weak ridging aloft continues to shift
across the southeastern states this afternoon in advance of an
upper level trough moving across the central and northern Plains.
A surface trough of low pressure meanwhile stretches from
northeast to southwest across northeastern and central AL and into
interior southwest AL and southeast MS this afternoon. A zone of
enhanced moisture with precipitable water values around 1.75"
extends along the trough axis this afternoon. Low level
convergence along the trough and sufficient instability (MLCAPE
~1500 J/KG) has resulted in the development of scattered showers
and thunderstorms over portions of southeast MS and interior
southwest AL this afternoon and expect additional development to
continue into the evening hours. A few of the stronger storms this
afternoon and early this evening will remain capable of producing
wind gusts over 40 mph, frequent lightning strikes and locally
heavy downpours. Surface ridging otherwise builds southwestward
into the forecast area late tonight into Sunday, allowing for a
more easterly flow and slightly cooler temperatures. Lows tonight
range from the upper 60s to around 70 degrees over interior areas,
and in the lower to mid 70s near the immediate coast. Highs
Sunday should be a few degrees cooler, but still above normal in
the upper 80s to lower 90s over the interior, with mid to upper
80s expected along the immediate coast. A weak mid level trough
over our region along with sufficient moisture and instability may
result in the development of isolated to scattered showers and
storms across the region again, with the best coverage favored
over southeast MS and adjacent southwest AL and perhaps into far
western portions of the western FL panhandle. /21

.SHORT TERM /Sunday night Through Tuesday night/...Sunday night
through Monday night, a mid level trough on the south side of an
eastward moving upper low over the US/Canadian border sweeps
southeast across the Plains, then east over the Tennessee River
Valley. A weakening cold front associated with this trough moves
southeast across the Lower Mississippi River Valley and Southeast,
slowing and eventually stalling over the northern Gulf of Mexico
by early Tuesday as the mid level trough moves quickly off to the
east. A weakly organized system moving north over the Florida
Peninsula in the time frame brings a more easterly and a bit drier
(precip h20 values rising to 1.5-1.7") low level flow to the
forecast area, helping to limit instability ahead of the front
along with creating a less organized wind profile in the low
levels. Am expecting enough heating ahead of the front (MLCapes
rising into the 1000-1500J/kg ) for a few strong to marginally
severe storms Monday, but with limited shear to organize along
with any mid/upper level jet support remaining well north of the
forecast area, am not anticipating any organized severe
convection, just some strong to marginally severe thunderstorms.
Rain coverage Sunday night will shift south of the coast, with a
few evening thunderstorms Temperatures for the Sunday night
through Monday night time frame remain at above seasonal norms,
though somewhat cooler air begins to move south across the area
Monday night with the front. Low temperatures Sunday night are
expected to range from the upper 60s inland to mid 70s along the
immediate coast. Monday night overnight low temperatures are
expected to range from around 60 over northwestern-most portions
of the forecast area rising to mid 60s over the coastal counties
and low 70s along the immediate coast. High temperatures Monday
are expected to range from the low 80s northwestern portions of
the forecast area to upper 80s closer to the coast.

For Tuesday into Tuesday night, the upper pattern becomes zonal
over the Southeast. The area remains under weak northerly low flow,
helping to maintain the cooler temps (albeit still above
seasonal). High temperatures Tuesday expected to range from around
80 well inland to upper 80s over the Florida panhandle. Low
temperatures Tuesday night are expected to range from the low 60s
northwest to mid 60s inland from the coast and around 70 along the
immediate coast. A few isentropic upglide showers are possible
well southeast of I65, with thunderstorms expected over the more
unstable airmass over the northern Gulf of Mexico.
/16

.LONG TERM /Wednesday Through Saturday/...A mid level trough digs
south over the western Conus, before heading swinging east, then
northeast as it moves over the northern/central Plains. A much faster
movement in the GFS results in a cold front moving across the
area Friday, whilst the ECMWF is advertising passage in the
Saturday time frame. This timing is consistent from yesterday with
each model, so am taking a hint from yesterday and leaning
towards a compromise passage timing of Friday night. Ahead of the
front's passage, both models are advertising an building upper
ridge over the Southeast Wednesday into friday, bringing a return
of temperatures around 10 degrees above seasonal norms.
/16

&&

.MARINE...Generally light onshore flow expected today before a
moderate easterly flow develops tonight through Sunday. A cold front
approaches from the north on Monday, making passage Monday night
and bringing a moderate to occasionally strong offshore flow
Monday night into Tuesday morning. Moderate easterly flow returns
Wednesday through early Friday, before another frontal passage
brings offshore flow Friday into Saturday. /21

.PRELIMINARY POINT TEMPS/POPS...
Mobile      71  88  70  87  65  82  67  88 /  20  30  20  60  40  20  10  30
Pensacola   74  87  73  88  68  84  71  87 /  30  30  30  60  40  20  20  30
Destin      75  86  74  85  72  86  72  85 /  30  20  30  60  40  20  20  30
Evergreen   70  89  69  86  63  84  64  88 /  30  20  20  60  30  10  10  10
Waynesboro  68  89  68  83  60  81  61  87 /  40  30  20  60  20  10  10  10
Camden      70  89  67  86  61  83  64  87 /  30  20  20  60  20  10  10  10
Crestview   68  90  70  88  65  87  66  90 /  20  20  20  60  30  20  20  20

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk from Sunday morning through Monday evening
     for ALZ265-266.

FL...High Rip Current Risk from Sunday morning through Monday evening
     for FLZ202-204-206.

MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Oct 5, 4:38 AM CDT, 11 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
438 AM CDT Sat Oct 5 2019

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-060945-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
438 AM CDT Sat Oct 5 2019

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.

.DAY ONE...Today and Tonight

There is a moderate risk of rip currents along area beaches
through tonight.

A few storms this afternoon and evening could be capable of
producing strong wind gusts up to 50 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a high risk of rip currents along area beaches Sunday and
Monday. A moderate risk follows thereafter.

.SPOTTER INFORMATION STATEMENT...

Activation of SkyWarn Severe Storm Spotter networks is not
expected through Friday.

GMZ630>636-650-655-670-675-060945-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola
FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
438 AM CDT Sat Oct 5 2019

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Moderate to occasionally strong winds may create hazardous conditions
for small craft over the open Gulf waters Saturday night through
Sunday and again Monday night through Wednesday.

In the hours before

Special weather statement, Oct 5, 3:44 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Mobile AL
344 PM CDT Sat Oct 5 2019

ALZ053-052115-
Clarke AL-
344 PM CDT Sat Oct 5 2019

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...NORTH
CENTRAL CLARKE COUNTY UNTIL 415 PM CDT...

At 344 PM CDT, the strong thunderstorm was located 5 miles west of
Thomasville, moving northwest at 10 mph.

Wind gusts over 40 mph will be possible with this storm.

Locations impacted include...
Tallahatta Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3191 8772 3186 8780 3191 8803 3199 8797
      3199 8784
TIME...MOT...LOC 2044Z 122DEG 8KT 3192 8783
Special weather statement, Oct 5, 3:51 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Mobile AL
351 PM CDT Sat Oct 5 2019

MSZ067-052130-
Wayne MS-
351 PM CDT Sat Oct 5 2019

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
WAYNE COUNTY UNTIL 430 PM CDT...

At 351 PM CDT, the strong thunderstorm was located over Waynesboro,
moving west at 10 mph.

Pea sized hail and wind gusts over 40 mph will be possible with this
storm.

Locations impacted include...
Waynesboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3169 8852 3157 8860 3161 8884 3182 8875
TIME...MOT...LOC 2051Z 105DEG 10KT 3166 8864
Special weather statement, Oct 5, 3:56 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Mobile AL
356 PM CDT Sat Oct 5 2019

ALZ051-052-MSZ067-052145-
Choctaw AL-Washington AL-Wayne MS-
356 PM CDT Sat Oct 5 2019

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN CHOCTAW...NORTHWESTERN WASHINGTON AND EAST CENTRAL WAYNE
COUNTIES UNTIL 445 PM CDT...

At 356 PM CDT, the strong thunderstorm was located 4 miles east of
Waynesboro, moving northeast at 25 mph.

Half inch hail and wind gusts of 40 to 50 mph will be possible with
this storm.

Locations impacted include...
Waynesboro, Silas and Gilbertown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3159 8868 3166 8872 3192 8834 3172 8821
TIME...MOT...LOC 2056Z 241DEG 21KT 3168 8858
Special weather statement, Oct 5, 4:18 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Mobile AL
418 PM CDT Sat Oct 5 2019

ALZ051-053-052215-
Clarke AL-Choctaw AL-
418 PM CDT Sat Oct 5 2019

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN CHOCTAW AND NORTHWESTERN CLARKE COUNTIES UNTIL 515 PM
CDT...

At 417 PM CDT, the strong thunderstorm was located 10 miles northeast
of Coffeeville, or 14 miles west of Thomasville, moving west at 15
mph.

Wind gusts of 40 to 50 mph and half inch hail will be possible with
this storm.

Locations impacted include...
Silas, Gilbertown and Toxey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3197 8792 3182 8790 3171 8838 3198 8840
TIME...MOT...LOC 2117Z 085DEG 15KT 3188 8799
Special weather statement, Oct 5, 4:29 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Mobile AL
429 PM CDT Sat Oct 5 2019

ALZ051-052-MSZ067-052230-
Choctaw AL-Washington AL-Wayne MS-
429 PM CDT Sat Oct 5 2019

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN CHOCTAW...NORTHWESTERN WASHINGTON AND NORTHEASTERN WAYNE
COUNTIES UNTIL 530 PM CDT...

At 429 PM CDT, the strong thunderstorm was located 7 miles northeast
of Millry, or 15 miles north of Chatom, moving west at 20 mph.

Half inch hail and wind gusts of 40 to 50 mph will be possible with
this storm.

Locations impacted include...
Millry and Silas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3178 8816 3177 8816 3175 8814 3176 8812
      3176 8810 3174 8809 3173 8809 3158 8816
      3166 8859 3189 8850 3189 8848 3191 8847
TIME...MOT...LOC 2129Z 109DEG 17KT 3169 8821
Local storm report, Oct 5, 4:31 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
431 PM CDT SAT OCT 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     TSTM WND DMG     3 E COY                 31.89N 87.41W
10/05/2019                   WILCOX             AL   911 CALL CENTER

            WILCOX COUNTY 911 CENTER RELAYED A REPORT OF
            MULTIPLE TREES AND POWER LINES DOWN IN THE
            VICINITY OF COUNTY ROADS 12 AND 13 AND J.M.
            BROOKS ROAD. TIME OF OCCURRENCE BETWEEN 230
            AND 235 PM CDT ESTIMATED BY RADAR.

&&

21/CL

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 7:17 PM CDTSpecial Weather StatementMOBMobile43 min
Oct 4, 7:39 PM CDTSevere Thunderstorm WarningMOBMobile38 min
Oct 4, 8:04 PM CDTSpecial Weather StatementMOBMobile56 min
Oct 5, 4:29 AM CDTRip Current StatementMOBBaldwin, Mobile63 hr
Oct 5, 1:47 PM CDTSpecial Weather StatementMOBWilcox28 min
Oct 5, 2:14 PM CDTSpecial Weather StatementMOBWilcox46 min
Oct 5, 2:24 PM CDTSevere Thunderstorm WarningMOBWilcox22 min
Oct 5, 3:02 PM CDTSpecial Weather StatementMOBClarke43 min
Oct 5, 3:44 PM CDTSpecial Weather StatementMOBClarke31 min
Oct 5, 4:18 PM CDTSpecial Weather StatementMOBChoctaw57 min
Oct 5, 4:29 PM CDTSpecial Weather StatementMOBChoctaw61 min
Oct 5, 4:59 PM CDTSpecial Weather StatementMOBWashington61 min
Oct 5, 5:12 PM CDTSevere Thunderstorm WarningMOBWashington48 min
Oct 5, 5:56 PM CDTSpecial Weather StatementMOBClarke64 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.